Journal of Algebraic Combinatorics

, Volume 45, Issue 4, pp 1173–1216 | Cite as

Decomposing inversion sets of permutations and applications to faces of the Littlewood–Richardson cone

  • R. Dewji
  • I. Dimitrov
  • A. McCabe
  • M. Roth
  • D. Wehlau
  • J. Wilson


If \(\alpha \in S_n\) is a permutation of \(\{1, 2,\ldots ,n\}\), the inversion set of \(\alpha \) is \(\Phi (\alpha ) = \{ (i, j) \,| \, 1 \leqslant i < j \leqslant n, \alpha (i) > \alpha (j)\}\). We describe all r-tuples \(\alpha _1, \alpha _2, \ldots , \alpha _r \in S_n\) such that \(\Delta _n^+ = \{ (i, j) \, | \, 1 \leqslant i < j \leqslant n\}\) is the disjoint union of \(\Phi (\alpha _1), \Phi (\alpha _2), \ldots , \Phi (\alpha _r)\). Using this description, we prove that certain faces of the Littlewood–Richardson cone are simplicial and provide an algorithm for writing down their sets of generating rays. We also discuss analogous problems for the Weyl groups of root systems of types B, C and D providing solutions for types B and C. Finally, we provide some enumerative results and introduce a useful tool for visualizing inversion sets.


Inversion set Simple permutation Littlewood–Richardson cone Catalan numbers 

Mathematics Subject Classification

05E15 05A05 05E10 52B20 



The authors thank the referee who suggested a number of improvements in the exposition. This work was partially supported by NSERC. In particular, most of it was done with the support of NSERC’s Undergraduate Summer Research Awards program.


  1. 1.
    Albert, M.H., Atkinson, M.D.: Simple permutations and pattern restricted permutations. Discrete Math. 300, 1–15 (2005)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Albert, M.H., Atkinson, M.D., Klazar, M.: The enumeration of simple permutations. J. Integer Seq. 6 (2003) Article 03.4.4, 18 pp. (electronic)Google Scholar
  3. 3.
    Armstrong, D.: Generalized Noncrossing Partitions and Combinatorics of Coxeter Groups. Mem. Am. Math. Soc. 202(949) (2009)Google Scholar
  4. 4.
    Brignall, R.: A survey of simple permutations. Permutation patterns, 41–65, London Math. Soc. Lecture Note Ser., 376, Cambridge Univ. Press, Cambridge (2010)Google Scholar
  5. 5.
    Dimitrov, I., Roth, M.: Cup product of line bundles on homogeneous varieties and generalized PRV components of multiplicity one. Algebr. Number Theory (to appear)Google Scholar
  6. 6.
    Fulton, W.: Eigenvalues, invariant factors, highest weights, and Schubert calculus, Bull. Am. Math. Soc. (N.S.) 37, 209–249 (2000)Google Scholar
  7. 7.
    Fulton, W., Harris, J.: Representation Theory, in Graduate Texts in Mathematics, Vol. 129 (Springer, New York, 1991) xvi+551Google Scholar
  8. 8.
    Humphreys, J.: Introduction to Lie Algebras and Representation Theory, in Graduate Texts in Mathematics, Vol. 9 (Springer, New York, 1972), xiv+247Google Scholar
  9. 9.
    Katthän, L.: Decomposing sets of inversions. Electron. J. Comb. 20(1) (2013) P40Google Scholar
  10. 10.
    Kostant, B.: Lie algebra cohomology and the generalized Borel–Weil theorem. Ann. Math. 74, 329–387 (1961)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Ressayre, N.: Geometric invariant theory and generalized eigenvalue problem II. Ann. Inst. Fourier (Grenoble) 61(4), 1467–1491 (2011)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Stanley, R.: Catalan Numbers. Cambridge University Press, New York (2015). vii+215CrossRefMATHGoogle Scholar
  13. 13.
    Schmerl, J.H., Trotter, W.T.: Critically indecomposable partially ordered sets, graphs, tournaments and other binary relational structures. Discrete Math. 113(1–3), 191–205 (1993)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsQueen’s UniversityKingstonCanada
  2. 2.TorontoCanada
  3. 3.Department of Mathematics and Computer ScienceRoyal Military CollegeKingstonCanada
  4. 4.Department of MathematicsStanford UniversityStanfordUSA

Personalised recommendations